Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Periodic solutions of conservation laws constructed through Glimm scheme


Author: Hermano Frid
Journal: Trans. Amer. Math. Soc. 353 (2001), 4529-4544
MSC (1991): Primary 35L65; Secondary 35B35, 76N15
DOI: https://doi.org/10.1090/S0002-9947-01-02813-6
Published electronically: June 1, 2001
MathSciNet review: 1851182
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

We present a periodic version of the Glimm scheme applicable to special classes of $2\times 2$ systems for which a simplication first noticed by Nishida (1968) and further extended by Bakhvalov (1970) and DiPerna (1973) is available. For these special classes of $2\times 2$ systems of conservation laws the simplification of the Glimm scheme gives global existence of solutions of the Cauchy problem with large initial data in $L^\infty\cap BV_{loc}(\mathbb{R} )$, for Bakhvalov's class, and in $L^\infty\cap BV(\mathbb{R} )$, in the case of DiPerna's class. It may also happen that the system is in Bakhvalov's class only at a neighboorhood $\mathcal{V}$ of a constant state, as it was proved for the isentropic gas dynamics by DiPerna (1973), in which case the initial data is taken in $L^\infty\cap BV(\mathbb{R} )$ with $\text{TV}\,(U_0)<\text{const.}$, for some constant which is $O((\gamma-1)^{-1})$ for the isentropic gas dynamics systems. For periodic initial data, our periodic formulation establishes that the periodic solutions so constructed, $u(\cdot ,t)$, are uniformly bounded in $L^\infty\cap BV([0,\ell])$, for all $t>0$, where $\ell$ is the period. We then obtain the asymptotic decay of these solutions by applying a theorem of Chen and Frid in (1999) combined with a compactness theorem of DiPerna in (1983). The question about the decay of Nishida's solution was proposed by Glimm and Lax in (1970) and has remained open since then. The classes considered include the $p$-systems with $p(v)=\gamma v^{-\gamma}$, $-1<\gamma<+\infty$, $\gamma\ne0$, which, for $\gamma\ge 1$, model isentropic gas dynamics in Lagrangian coordinates.


References [Enhancements On Off] (What's this?)

  • 1. Bakhvalov, N., The existence in the large of a regular solution of a quasilinear hyperbolic system, USSR Comp. Math. and Math. Phys. 10 (1970), 205-219.
  • 2. Chen, G.-Q., Frid, H., Decay of entropy solutions of nonlinear conservation laws, Arch. Rational Mech. Anal. 146 (1999), 95-127. MR 2000h:35099
  • 3. Cheverry, C., ``Systèmes de \Lois de Conservation et Stabilité $BV$'', Memoires de la Société Mathématique de France 75, Nouvelle série, 1998. MR 2000b:35159
  • 4. Dafermos, C.M., Large time behavior of periodic solutions of hyperbolic systems of conservation laws, J. Diff. Eqs. 121 (1995), 183-202. MR 96i:35078
  • 5. Dafermos, C.M., Hyperbolic Conservation Laws in Continuum Physics, Springer-Verlag, 2000. CMP 2000:14
  • 6. DiPerna, R.J., Global solutions to a class of nonlinear hyperbolic systems of equations, Comm. Pure Appl. Math. 26 (1973), 1-28. MR 48:9125
  • 7. DiPerna, R.J., Existence in the large for quasilinear hyperbolic conservation laws Arch. Rat. Mech. Anal. 52 (1973), 244-257. MR 49:3340
  • 8. DiPerna, R.J., Convergence of approximate solutions to conservation laws, Arch. Rational Mech. Anal. 82 (1983), 27-70. MR 84k:35091
  • 9. Glimm, J., Solutions in the large for nonlinear hyperbolic systems of equations, Comm. Pure Appl. Math. 18 (1965), 697-715. MR 33:2976
  • 10. Glimm, J., Lax, P.D., Decay of solutions of systems of nonlinear hyperbolic conservation laws, Memoirs of the Amer. Math. Soc. 101 (1970). MR 42:676
  • 11. Hörmander, L., Lectures on Nonlinear Hyperbolic Differential Equations, Springer-Verlag, 1997. MR 98e:35103
  • 12. Lax, P.D., Hyperbolic systems of conservation laws II, Comm. Pure Appl. Math. 10 (1957), 537-566. MR 20:176
  • 13. Lax, P.D., Shock waves and entropy, In: Contributions to Functional Analysis, ed. E. A. Zarantonello, Academic Press, New York, 1971, pp. 603-634. MR 52:14677
  • 14. Leveque, R.J. and Temple, B., Stability of Godunov's method for a class of $2\times 2$ systems of conservation laws, Trans. Amer. Math. Soc. 288 (1985), 115-123. MR 87c:35105
  • 15. Nishida, T., Global solution for an initial boundary value problem of a quasilinear hyperbolic system, Proc. Japan Acad. 44 (1968), 642-646. MR 38:4821
  • 16. Nishida, T., Smoller, J., Solutions in the large for some nonlinear hyperbolic conservation laws, Comm. Pure Appl. Math. 26 (1973), 183-200. MR 48:9126
  • 17. Schochet, S., Glimm scheme for systems with almost planar interactions, Comm. Partial Diff. Eqs., 16 (1991), 1423-1440. MR 93a:35106
  • 18. Serre, D., Solutions à variations bornées pour certains systèmes hyperboliques de lois de conservations, J. Diff. Eqs. 68 (1987), 137-168. MR 88k:35127
  • 19. Smoller, J., Shock Waves and Reaction Diffusion Equations, Springer-Verlag, 1983. MR 84d:35002
  • 20. Smoller, J., Temple, B., Global solutions of the relativistic Euler equations, Commun. Math. Phys. 156 (1993), 67-99. MR 94h:25216
  • 21. Temple, B., Systems of conservation laws with invariant submanifolds, Trans. Amer. Math. Soc. 280 (1983), 781-795. MR 84m:35080
  • 22. Temple, J.B., Young, R., Large time stability of sound waves, Comm. Math. Phys. 179 (1996), 417-466. MR 97f:35132

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 35L65, 35B35, 76N15

Retrieve articles in all journals with MSC (1991): 35L65, 35B35, 76N15


Additional Information

Hermano Frid
Affiliation: Instituto de Matemática Pura e Aplicada-IMPA, Estrada Dona Castorina, 110, 22460-320 Rio de Janeiro RJ, Brasil
Email: hermano@impa.br

DOI: https://doi.org/10.1090/S0002-9947-01-02813-6
Keywords: Glimm's scheme, periodic solutions, decay of periodic solutions, conservation laws
Received by editor(s): August 1, 2000
Received by editor(s) in revised form: November 29, 2000
Published electronically: June 1, 2001
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society